Alert archive / Illinois / Frost Advisories in 2021

Frost Advisory 7, NWS Chicago, IL

October 22, 202114 counties in Illinois

NWS Chicago, IL issued this frost advisory at Oct 22, 2021, 1:29 PM CDT for 14 counties in Illinois. It took effect at Oct 23, 2021, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2021, 1:29 PM CDT (18:29 UTC)
In effect from
Oct 23, 2021, 12:00 AM CDT
Expired
Oct 23, 2021, 8:00 AM CDT
In force
8 hr
Issued by
NWS Chicago, IL

Counties Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Grundy County, IL, Kane County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL

The radar

The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS73 KLOT 221829
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
129 PM CDT Fri Oct 22 2021

ILZ003>006-008-010>013-019>021-103-106-107-230230-
/O.NEW.KLOT.FR.Y.0007.211023T0500Z-211023T1300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Northern Cook-Northern Will-Southern Will-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Joliet, 
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, 
and Wilmington
129 PM CDT Fri Oct 22 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

* WHAT...Low temperatures in the low to mid 30s will result in
  frost formation. Some of the typically colder locations could
  drop below freezing for a time early Saturday morning.

* WHERE...Portions of north central and northeast Illinois.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

- Izzi
2 follow-up statements
113 
WWUS73 KLOT 230159
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
859 PM CDT Fri Oct 22 2021

ILZ003>006-008-010>013-019>021-103-106-107-231000-
/O.CON.KLOT.FR.Y.0007.211023T0500Z-211023T1300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Northern Cook-Northern Will-Southern Will-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Joliet, 
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, 
and Wilmington
859 PM CDT Fri Oct 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

* WHAT...Low temperatures in the low to mid 30s will result in 
  frost formation. Some of the typically colder locations could 
  drop below freezing for a time early Saturday morning.

* WHERE...Portions of north central and northeast Illinois.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
059 
WWUS73 KLOT 230827
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
327 AM CDT Sat Oct 23 2021

ILZ003>006-008-010>013-019>021-103-106-107-231300-
/O.CON.KLOT.FR.Y.0007.000000T0000Z-211023T1300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Northern Cook-Northern Will-Southern Will-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Joliet, 
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, 
and Wilmington
327 AM CDT Sat Oct 23 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Low temperatures in the low to mid 30s will result in
  frost formation. Some of the typically colder locations will
  drop below freezing for a time early this morning.

* WHERE...Portions of north central and northeast Illinois.

* WHEN...Until 8 AM CDT today.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Doom

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at Oct 22, 12:15 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 22, 12:15 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1215 PM CDT Fri Oct 22 2021

.UPDATE...
1140 AM CDT

Going forecast in good shape and only real change this morning was
to hit the sprinkle/light shower chances a bit harder over our
southern CWA. While the low levels remain quite dry, satellite
imagery shows a vigorous shortwave trough over northwestern Iowa
heading quickly east-southeast toward the CWA. Sprinkles are
looking like a good bet and added a slight chance for measurable
precip. Best chance of sprinkles and perhaps a shower looks to be
south of I-80.

Would anticipated frost advisory being issued with afternoon
forecast update for portions of northern/western CWA.

- Izzi

&&

.SHORT TERM...
246 AM CDT

Through Saturday...

There are no major weather concerns through the next 36 hours
outside of frost tonight across north-central Illinois.

Currently, a sprawling upper-level low pressure system is centered
on the southern tip of Hudson Bay with several short-wavelength
troughs are embedded within. One such wave is in northern New York,
with another in northwestern North Dakota. Our area is in a
stagnant zone in between the upper-level waves, which is allowing
a pesky low-level stratus deck to remain parked over areas from
I-88 south. With little to no wind to advect dry air (or the
clouds themselves) through the next 12 hours or so, the clouds
should remain in place. So, areas north of I-88 will be greeted by
sun and perhaps a few pockets of fog this morning, while areas to
the south will wake up to gloomy skies. As the aforementioned
upper-level wave currently in North Dakota approaches this
afternoon, clouds will spread over the entire area. Highs will
accordingly have limited time to warm, with the low to mid 50s
expected areawide. Most area should stay dry today, with areas
southeast of I-55 having the best chance for a few sprinkles from
time to time (shouldn't be a washout).

Tonight, clouds should gradually clear from northwest to southeast
and winds will stagnate as a surface pressure col slides over the
western Great Lakes. Confidence is reasonably high that that
overnight lows will drop into the low to mid 30s across most of our
area with the coldest temperatures across north-central Illinois.
Frost appears all but probable northwest of a line from Mendota to
Aurora to Antioch, and especially at around the Rockford Area. After
collaboration with NWS Milwaukee and Davenport, We'll let the day
crew issue the frost headline.

Borchardt

&&

.LONG TERM...
302 AM CDT

Saturday night through Thursday...

The big weather story for this upcoming weekend will be a large
low pressure system advecting through the Midwest bringing
widespread rainfall and possibly some thunderstorms as well. After
remaining dry through the entirety of Saturday, this storm system
will begin to push into Chicagoland late Saturday. Rain chances
will begin as early as the overnight hours between Saturday and
Sunday. The track of the system's warm front will, for the most
part, determine the onset of rain chances and while the
uncertainty regarding this track is noteworthy, predawn Sunday
morning appears to be somewhat of a consensus for most of the
area...a little bit earlier for those further southwest. Rain
chances will increase from the southwest to the northeast through
Sunday morning until the probability for rain becomes likely for
most of the afternoon and evening. It is during this time when we
will see our best chances for thunderstorms as well. At this time,
the cutoff for thunderstorm coverage appears rather abrupt and it
seems that those south of the I-80 corridor will see the greatest
potential for some storms. The rainfall and thick cloud cover will
keep the area in the middle and upper 50's with a few spots in
the lower 60's further south Sunday afternoon. This could change a
bit as the track of the storm's warm front could stray from the
current forecast.

Monday morning lows should be kept rather mild bottoming out in
the upper 40's and lower 50's. Rain chances continue on into
Monday, though they will gradually decrease from west to east
throughout the day. No thunderstorms are expected after dawn on
Monday. Highs will reach the middle 50's to near 60 degrees on
Monday and bump up a few degrees for Tuesday. A localized pocket
of high pressure situated between Sunday's storm system and the
next one should keep conditions dry for most of the day. What
appears to be a heavily occluded storm system will begin impacting
the area sometime late Tuesday bringing rain chances as early as
Tuesday evening. The timing, track, and dynamics associated with
this storm are not well agreed upon whatsoever at the moment. But
for now, it appears as though we will see rain chances on and off
from late Tuesday into Friday. This will likely be a very cloudy
stretch and while thunderstorm chances are very uncertain, at this
time there appears to be no significant thunderstorm threat. Highs
in the upper 50's and lower 60's for the latter half of the
workweek will be accompanied by lows in the 40's and lower 50's.

Doom

&&

.AVIATION...
For the 18Z TAFs...

SCT v BKN VFR deck through much of the TAF cycle with light
northwest winds. Will need to keep an eye on potential for weak
lake breeze development this afternoon, which if it occurs, there
is a small chance it could cause a brief shift to light northeast
winds at ORD and MDW. Chances appear low, so not included in the
TAF at this time.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 22, 3:50 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
350 AM CDT Fri Oct 22 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
350 AM CDT Fri Oct 22 2021 /450 AM EDT Fri Oct 22 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Frost Risk, mainly in north-central Illinois.

DISCUSSION...

Widespread frost is anticipated tonight northwest of a line from
Mendota to Aurora to Antioch. Elsewhere away from the Lake Michigan
shore, patches of frost may develop tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Severe Thunderstorm Risk, south of I-80.
  Limited Excessive Rainfall Risk, south of I-88
  Limited Non Thunderstorm Wind Risk.
  Limited Lakeshore Flooding Risk, mainly Illinois shore.
Monday...
  Limited Non Thunderstorm Wind Risk.
  Limited Excessive Rainfall Risk, south of I-88
  Limited Lakeshore Flooding Risk, mainly Illinois shore.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Widespread, soaking rain and blustery winds are becoming
increasingly likely Sunday and Monday. Rises in river and stream
levels will occur, and flooding may occur on roadways near leaf-
clogged sewer drains. Additionally, flooding of parks and trails
along the Lake Michigan shore may occur, particularity in
Illinois. Finally, severe thunderstorms cannot be ruled out
Sunday south of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-230900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
350 AM CDT Fri Oct 22 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft, mainly east of Gary.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...
  Gale force winds and or very hazardous waves are possible.
  Limited Thunderstorm Risk.
Monday...
  Gale force winds and or very hazardous waves are possible.
Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:52 PM CDTGale WatchLOT23 hr

Nearby

Frost Advisories in Illinois, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.